Fentanyl is a powerful pain medication. It is an opioid, like morphine, codeine, oxycodone (oxys) and methadone.
Apache, China girl, China town, China white, murder 8, jackpot, poison, TNT, tango and cash
What is it?
Fentanyl is a powerful pain medication. It is an opioid, like morphine, codeine, oxycodone (oxys) and methadone. Fentanyl is most often prescribed as a slow-release patch to people with long-term, severe pain. When used in this way, it can be very effective and safe.
Fentanyl is much stronger than most other opioids—up to 100 times stronger than morphine—and is very dangerous if misused. Even a small amount can cause an overdose and death.
Where does it come from?
Street fentanyl can come from two sources:
illegal drug labs
patches that have been sold by or stolen from people they were prescribed to.
What does it look like?
Most street fentanyl in Canada is produced illegally as a powder. Street fentanyl may be swallowed, smoked, snorted or injected. Fentanyl is released from prescription patches by smoking or chewing.
Fentanyl is sold as a powder or a pill, or is cut into (mixed with) drugs such as heroin or cocaine. This type of fentanyl is usually sold as another substance, so people swallow, snort or inject it without realizing. Many overdoses have occurred because people did not know that what they were taking was contaminated with fentanyl.
If you or someone you know uses opioids, it is a good idea to have a free naloxone kit. Naloxone is a medication that can temporarily reverse the effects of an opioid overdose and allow time for medical help to arrive.
How does it make you feel?
When they're used properly to treat pain, opioids reduce pain and the emotional response to pain. However, when they are misused, they may produce:
loss of appetite
When someone overdoses on fentanyl, they first become sleepy, and it is hard to wake them. Their breathing becomes slow and shallow. They may snore, and they may pass out.
The person’s body may become limp, their face pale or clammy, and their pulse weak or slow. For lighter-skinned people, the lips and finger tips may turn blue or purple. For darker-skinned people, the inside of the lips may become blue or purple.
If someone is overdosing, call 911 right away! While you are waiting for medical help to arrive, you can use your naloxone kit to temporarily reverse the effects of the overdose.
The Good Samaritan Drug Overdose Act protects you from being charged or convicted for drug possession if you call 911 to report an overdose, or if you are at the scene when emergency services arrive. This is true even if you are on probation for possession.
Is it dangerous?
Fentanyl is dangerous for many reasons:
It is often impossible to tell if a powder or pill contains fentanyl. You can’t see it, smell it or taste it. Even your dealer might not know what they are selling or how strong it is.
Because fentanyl is so strong, the difference between a dose that will get you high and a dose that can kill you is very small.
You can overdose even if you use someone's prescription patch and know the dose. Everyone handles fentanyl differently. One person’s dose can kill another person.
If you are using other drugs at the same time—for example, other opioids, alcohol or sedatives such as Xanax, Valium or Ativan—the risk of overdose is even higher.